MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL

COOK IRELAND LTD ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Model Number G50621
Medical Device Problem Codes Break (1069); Off-Label Use (1494)
Health Effect - Clinical Code Fever (1858)
Date of Event 12/02/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Pma/510(k) #: k163018.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
The ercp procedure was done in july, previously ptcd was done to relieve the jaundous before ercp.And redzvous was established via ptc-ercp, endoscopic retrograde choangiography+biliary biopsy+ metal stent plantation was completed successfully.The reexamination within 5 months after the procedure showed that the stent was open well and the drainage was smooth.The reexamination on (b)(6) when the patient was admitted to hospital due to fever found that the middle part of the metal stent was broken.The patient had no other symptoms after the cooling treatment, and he had another fever on (b)(6).(b)(6) updated the translation of original complaint description for reference: the ercp procedure was done in (b)(6), previously ptcd was done to relieve the jaundous before ercp.User completed erc, bile duct biopsy and stent implantation under ptc and ercp.User examined the patient 5 months after stent implantation which shows the stent patency is good.Patient came back to hospital due to fever on (b)(6) 2020 and the user facility checked the stent while found out the stent broken into two part in patient.Patient has no other symptom after bringing down the fever.But the fever was back on (b)(6) 2020 and patient requested to meet manufacturer to get a explanation.Patient outcome: the metal stent is still in the body and the patient has a fever.Patient/event info notes: are images of the device or procedure available? no.At what stage of the procedure did the complaint occur? unpacking or preparation, insertion, during stent placement, removing the introducer post stent placement.Post stent placement.Was a sphincterotomy performed prior to use of the stent device? yes.Was balloon dilation performed prior to use of the stent device? no.What was the length and diameter of the stricture? around 1cm.What brand of endoscope was used with the device? olympus tjf-260v.Was the product inspected for kinks or damage before use? no.What was the position of the elevator during deployment? open.Was the delivery system tracked around a tight angle in the patient anatomy or around a tight angle in an endoscope? no.Was the device flushed through both flushing ports before the procedure, as per ifu? yes.Details of the wire guide used (name, diameter, hydrophyllic)? acro-35-450.What was the target location for the stent? ampulla.Was the red safety lock removed before inserting the delivery system? no.Was the red safety lock removed before stent deployment? yes.Was the patient's anatomy tortuous? no.Did the patient exhibit altered anatomy? no.If yes, please specify the type of altered anatomy: did the patient have any pre-existing conditions? unknown.If yes, please state the specific condition(s): was resistance encountered when advancing the wire guide to the target location? yes.If yes, how did the physician deal with this resistance? ptcd place wire guide.Was resistance encountered when advancing the delivery system to the target location? no.If yes, how did the physician deal with this resistance? was there resistance felt passing the delivery system through the stricture? no.Was any damage noted on the wire guide before, during or after the procedure? no.Did the tip of the delivery system cross the target location? yes.Was the handle pulled toward the hub during deployment? no.Was the delivery system pushed during deployment? no.Was the stent being placed through the side wall of a previously placed stent? no.Was the stent deployed smoothly / without resistance? yes.Was the stent fully deployed before removing the delivery system from the patient? no.Did any part of the product snag/get caught on the stent when removing the delivery system? no.Was post-dilation performed after the placement of the stent? no.Did the patient require any additional procedures as a result of this event? yes.If yes, what intervention was required? plan to place additional stent.Was the secondary intervention performed during the same procedure as the device failure or was it scheduled for another day? [n/a, same procedure, another day] another day.Were any other defects (other than the complaint issue) observed on the delivery system prior to return? no.If yes, please specify what other defect(s) were observed.
 
Event or Problem Description
Supplemental report being submitted due to image review version 1 completed on 06-jan-2021.The ercp procedure was done on (b)(6), previously ptcd was done to relieve the jaundous before ercp.And redzvous was established via ptc-ercp, endoscopic retrograde choangiography+biliary biopsy+ metal stent plantation was completed successfully.The reexamination within 5 months after the procedure showed that the stent was open well and the drainage was smooth.The reexamination on (b)(6) when the patient was admitted to hospital due to fever found that the middle part of the metal stent was broken.The patient had no other symptoms after the cooling treatment, and he had another fever on (b)(6).Tom pan updated the translation of original complaint description for reference: the ercp procedure was done on (b)(6), previously ptcd was done to relieve the jaundous before ercp.User completed erc, bile duct biopsy and stent implantation under ptc and ercp.User examined the patient 5 months after stent implantation which shows the stent patency is good.Patient came back to hospital due to fever on (b)(6) 2020 and the user facility checked the stent while found out the stent broken into two part in patient.Patient has no other symptom after bringing down the fever.But the fever was back on (b)(6) 2020 and patient requested to meet manufacturer to get a explanation.Patient outcome: the metal stent is still in the body and the patient has a fever.Patient/event info notes: 1.Are images of the device or procedure available? no.2.At what stage of the procedure did the complaint occur? unpacking or preparation, insertion, during stent placement, removing the introducer post stent placement.Post stent placement.3.Was a sphincterotomy performed prior to use of the stent device? yes.4.Was balloon dilation performed prior to use of the stent device? no.5.What was the length and diameter of the stricture? around 1cm 6.What brand of endoscope was used with the device? olympus tjf-260v.7.Was the product inspected for kinks or damage before use? no 8.What was the position of the elevator during deployment? open.9.Was the delivery system tracked around a tight angle in the patient anatomy or around a tight angle in an endoscope? no.10.Was the device flushed through both flushing ports before the procedure, as per ifu? yes.11.Details of the wire guide used (name, diameter, hydrophyllic)? acro-35-450, cook acro-35-450.12.What was the target location for the stent? ampulla.13.Was the red safety lock removed before inserting the delivery system? no.14.Was the red safety lock removed before stent deployment? yes.15.Was the patient's anatomy tortuous? no.16.Did the patient exhibit altered anatomy? no.17.If yes, please specify the type of altered anatomy: 18.Did the patient have any pre-existing conditions? unknown.19.If yes, please state the specific condition(s): 20.Was resistance encountered when advancing the wire guide to the target location? yes.21.If yes, how did the physician deal with this resistance? ptcd place wire guide.22.Was resistance encountered when advancing the delivery system to the target location? no.23.If yes, how did the physician deal with this resistance? 24.Was there resistance felt passing the delivery system through the stricture? no.25.Was any damage noted on the wire guide before, during or after the procedure? no.26.Did the tip of the delivery system cross the target location? yes.27.Was the handle pulled toward the hub during deployment? no.28.Was the delivery system pushed during deployment? no.29.Was the stent being placed through the side wall of a previously placed stent? no.30.Was the stent deployed smoothly / without resistance? yes.31.Was the stent fully deployed before removing the delivery system from the patient? no.32.Did any part of the product snag/get caught on the stent when removing the delivery system? no.33.Was post-dilation performed after the placement of the stent? no.34.Did the patient require any additional procedures as a result of this event? yes.35.If yes, what intervention was required? plan to place additional stent.36.Was the secondary intervention performed during the same procedure as the device failure or was it scheduled for another day? [n/a, same procedure, another day] another day.37.Were any other defects (other than the complaint issue) observed on the delivery system prior to return? no.38.If yes, please specify what other defect(s) were observed.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
Pma/510(k) #: k163018 investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
Supplemental report being submitted due to version 3 of the imaging review being completed on 04-feb-2021.The ercp procedure was done in july, previously ptcd was done to relieve the jaundous before ercp.And redzvous was established via ptc-ercp, endoscopic retrograde choangiography+biliary biopsy+ metal stent plantation was completed successfully.The reexamination within 5 months after the procedure showed that the stent was open well and the drainage was smooth.The reexamination on december 2 when the patient was admitted to hospital due to fever found that the middle part of the metal stent was broken.The patient had no other symptoms after the cooling treatment, and he had another fever on december 5.Tom pan updated the translation of original complaint description for reference: the ercp procedure was done in july, previously ptcd was done to relieve the jaundous before ercp.User completed erc, bile duct biopsy and stent implantation under ptc and ercp.User examined the patient 5 months after stent implantation which shows the stent patency is good.Patient came back to hospital due to fever on (b)(6) 2020 and the user facility checked the stent while found out the stent broken into two part in patient.Patient has no other symptom after bringing down the fever.But the fever was back on (b)(6) 2020 and patient requested to meet manufacturer to get a explanation.Patient outcome: the metal stent is still in the body and the patient has a fever.Patient/event info notes: 1.Are images of the device or procedure available? no 2.At what stage of the procedure did the complaint occur? unpacking or preparation, insertion, during stent placement, removing the introducer post stent placement.Post stent placement 3.Was a sphincterotomy performed prior to use of the stent device? yes 4.Was balloon dilation performed prior to use of the stent device? no 5.What was the length and diameter of the stricture? around 1cm 6.What brand of endoscope was used with the device? olympus tjf-260v ge dsa520 tjf-260 7.Was the product inspected for kinks or damage before use? no 8.What was the position of the elevator during deployment? open 9.Was the delivery system tracked around a tight angle in the patient anatomy or around a tight angle in an endoscope? no 10.Was the device flushed through both flushing ports before the procedure, as per ifu? yes 11.Details of the wire guide used (name, diameter, hydrophyllic)? acro-35-450 cook acro-35-450 12.What was the target location for the stent? ampulla 13.Was the red safety lock removed before inserting the delivery system? no 14.Was the red safety lock removed before stent deployment? yes 15.Was the patient's anatomy tortuous? no.16.Did the patient exhibit altered anatomy? no 17.If yes, please specify the type of altered anatomy: 18.Did the patient have any pre-existing conditions? unknown 19.If yes, please state the specific condition(s): 20.Was resistance encountered when advancing the wire guide to the target location? yes 21.If yes, how did the physician deal with this resistance? ptcd place wire guide ptcd 22.Was resistance encountered when advancing the delivery system to the target location? no 23.If yes, how did the physician deal with this resistance? 24.Was there resistance felt passing the delivery system through the stricture? no 25.Was any damage noted on the wire guide before, during or after the procedure? no 26.Did the tip of the delivery system cross the target location? yes 27.Was the handle pulled toward the hub during deployment? no 28.Was the delivery system pushed during deployment? no 29.Was the stent being placed through the side wall of a previously placed stent? no 30.Was the stent deployed smoothly / without resistance? yes 31.Was the stent fully deployed before removing the delivery system from the patient? no 32.Did any part of the product snag/get caught on the stent when removing the delivery system? no 33.Was post-dilation performed after the placement of the stent? no 34.Did the patient require any additional procedures as a result of this event? yes 35.If yes, what intervention was required? plan to place additional stent 36.Was the secondary intervention performed during the same procedure as the device failure or was it scheduled for another day? [n/a, same procedure, another day] another day 37.Were any other defects (other than the complaint issue) observed on the delivery system prior to return? no 38.If yes, please specify what other defect(s) were observed.
 
Event or Problem Description
Supplemental follow-up report is being submitted due to the receipt of additional information and due to the completion of the investigation and an update to the investigation conclusions.Additional information received on the 21-may-2021as follows: the patient information has been updated.Patient died on (b)(6) 2021 initial report details: the ercp procedure was done in (b)(6), previously ptcd was done to relieve the jaundous before ercp.And redzvous was established via ptc-ercp, endoscopic retrograde choangiography+biliary biopsy+ metal stent plantation was completed successfully.The reexamination within 5 months after the procedure showed that the stent was open well and the drainage was smooth.The reexamination on december 2 when the patient was admitted to hospital due to fever found that the middle part of the metal stent was broken.The patient had no other symptoms after the cooling treatment, and he had another fever on december 5.Tom pan updated the translation of original complaint description for reference: the ercp procedure was done in july, previously ptcd was done to relieve the jaundous before ercp.User completed erc, bile duct biopsy and stent implantation under ptc and ercp.User examined the patient 5 months after stent implantation which shows the stent patency is good.Patient came back to hospital due to fever on (b)(6).2020 and the user facility checked the stent while found out the stent broken into two part in patient.Patient has no other symptom after bringing down the fever.But the fever was back on 5th dec.2020 and patient requested to meet manufacturer to get a explanation.Patient outcome: the metal stent is still in the body and the patient has a fever.Patient/event info notes: 1.Are images of the device or procedure available? no.2.At what stage of the procedure did the complaint occur? unpacking or preparation, insertion, during stent placement, removing the introducer post stent placement.Post stent placement.3.Was a sphincterotomy performed prior to use of the stent device? yes.4.Was balloon dilation performed prior to use of the stent device? no.5.What was the length and diameter of the stricture? around 1cm.6.What brand of endoscope was used with the device? olympus tjf-260v.Ge dsa520.Tjf-260.7.Was the product inspected for kinks or damage before use? no.8.What was the position of the elevator during deployment? open.9.Was the delivery system tracked around a tight angle in the patient anatomy or around a tight angle in an endoscope? no 10.Was the device flushed through both flushing ports before the procedure, as per ifu? yes 11.Details of the wire guide used (name, diameter, hydrophyllic)? acro-35-450 ¿ cook acro-35-450 12.What was the target location for the stent? ampulla 13.Was the red safety lock removed before inserting the delivery system? no 14.Was the red safety lock removed before stent deployment? yes 15.Was the patient's anatomy tortuous? no.16.Did the patient exhibit altered anatomy? no 17.If yes, please specify the type of altered anatomy: _______________ : 18.Did the patient have any pre-existing conditions? unknown 19.If yes, please state the specific condition(s): ___________ : 20.Was resistance encountered when advancing the wire guide to the target location? yes 21.If yes, how did the physician deal with this resistance? ptcd place wire guide ptcd22.Was resistance encountered when advancing the delivery system to the target location? no 23.If yes, how did the physician deal with this resistance? 24.Was there resistance felt passing the delivery system through the stricture? no 25.Was any damage noted on the wire guide before, during or after the procedure? no 26.Did the tip of the delivery system cross the target location? yes 27.Was the handle pulled toward the hub during deployment? no 28.Was the delivery system pushed during deployment? no 29.Was the stent being placed through the side wall of a previously placed stent? no 30.Was the stent deployed smoothly / without resistance? yes 31.Was the stent fully deployed before removing the delivery system from the patient? no 32.Did any part of the product snag/get caught on the stent when removing the delivery system? no 33.Was post-dilation performed after the placement of the stent? no 34.Did the patient require any additional procedures as a result of this event? yes 35.If yes, what intervention was required? plan to place additional stent 36.Was the secondary intervention performed during the same procedure as the device failure or was it scheduled for another day? [n/a, same procedure, another day] another day 37.Were any other defects (other than the complaint issue) observed on the delivery system prior to return? no 38.If yes, please specify what other defect(s) were observed: _______.
 
Additional Manufacturer Narrative
Pma/510(k) #: k163018.The zilbs-635-10-6 device of lot number c1456705 involved in this complaint was implanted in the patient and was not available for evaluation.With the information provided, a document-based investigation was conducted.Prior to distribution zilbs-635-10-6 devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for zilbs-635-10-6 of lot number c1456705 did not reveal any discrepancies that could have contributed to this complaint issue.The review of relevant manufacturing records confirms the failure mode has not previously occurred with the current lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1456705.It should be noted that the instructions for use states the following: ¿this device is used in palliation of malignant neoplasms in the biliary tree.¿ it should be noted that pain and fever are listed as known adverse events that can occur in conjunction with biliary stent placement.There is evidence to suggest the user did not follow the ifu.Images were provided to support the complaint investigation.They were reviewed through cook research inc.(cri) and the following comments were provided by the independent reviewer: impression 1.The complaint of zilbs fracture is confirmed.2.The stent was severely constrained at implantation by the reported ampullary mass.On follow up, acute angulation and likely twist had developed at the constriction.Furthermore, the tumor¿s growth would have exacerbated the constriction.Subjected to angulation, twist, and progressive constraint from tumor growth, the stent likely fractured from accelerated fatigue caused by respiratory and peristaltic motion.3.Two additional images confirm that the stent was severely constrained by the ampullary mass despite pre-implantation sphincterotomy.This is a function of sphincterotomy and the large mass.Sphincterotome wires are between 2-3cm in length.This limits risks of bleeding and perforation while providing an opening wide enough to place plastic stents or sweep the bile duct of stones.This sphincterotome was likely 20mm long.The depth of the sphincterotomy was no less than 2mm.Even doubling the depth to account for foreshortening, a 4mm depth was far less than the 10mm stent diameter.4.The images confirm pre-existing distal gastrectomy and gastrojejunostomy.A definitive root cause could be attributed to use of the device in an altered patient anatomy.From the imaging review attached to the file it is known that the patient had a prior partial gastrectomy and gastrojejunostomy.Placement of the stent in an altered anatomy is considered off-label use and may have contributed to the stent fracture.It should also be noted that the imaging review states the stent was severely constrained at implantation by the reported ampullary mass and it is likely that accelerated fatigue of the stent was caused by respiratory and peristaltic motion.It should be noted that the customer has stated that the patient had not previously undergone any procedures to surgically alter the patient's anatomy.However, input provided by the independent reviewing physician and the medical advisor at cook ireland suggests the patient's anatomy was altered and may have contributed to the event of stent fracture as an altered patient anatomy would result in the path to the target location being very tight and restrictive.Complaint is confirmed as the failure was verified in the image(s).According to the initial reporter, the patient experienced fever as a result of this event.It was also noted in the additional information provided that the physician planned to place an additional stent, however additional information later confirmed that a percutaneous drainage catheter was placed in the patient as a conservative treatment and a second stent was not implanted.Further additional information confirmed the patient passed away in april 2021 (approx.8 months post stent implantation).Clinical input has suggested the patient death was unlikely due to the cook device.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Additional Manufacturer Narrative
Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.Pma/510(k) #: k163018.
 
Event or Problem Description
Supplemental report being submitted due to version 4 of the image review being completed on 31-mar-2021, the ercp procedure was done in (b)(6), previously ptcd was done to relieve the jaundous before ercp.And redzvous was established via ptc-ercp, endoscopic retrograde choangiography+biliary biopsy+ metal stent plantation was completed successfully.The reexamination within 5 months after the procedure showed that the stent was open well and the drainage was smooth.The reexamination on december 2 when the patient was admitted to hospital due to fever found that the middle part of the metal stent was broken.The patient had no other symptoms after the cooling treatment, and he had another fever on (b)(6).Tom pan updated the translation of original complaint description for reference: the ercp procedure was done in (b)(6), previously ptcd was done to relieve the jaundous before ercp.User completed erc, bile duct biopsy and stent implantation under ptc and ercp.User examined the patient 5 months after stent implantation which shows the stent patency is good.Patient came back to hospital due to fever on 2nd dec.2020 and the user facility checked the stent while found out the stent broken into two part in patient.Patient has no other symptom after bringing down the fever.But the fever was back on (b)(6) 2020 and patient requested to meet manufacturer to get a explanation.Patient outcome: the metal stent is still in the body and the patient has a fever.Patient/event info notes: 1.Are images of the device or procedure available? no.2.At what stage of the procedure did the complaint occur? unpacking or preparation, insertion, during stent placement, removing the introducer post stent placement.Post stent placement.3.Was a sphincterotomy performed prior to use of the stent device? yes.4.Was balloon dilation performed prior to use of the stent device? no.5.What was the length and diameter of the stricture? around 1cm.6.What brand of endoscope was used with the device? olympus tjf-260v.Ge dsa520, tjf-260.7.Was the product inspected for kinks or damage before use? no.8.What was the position of the elevator during deployment? open.9.Was the delivery system tracked around a tight angle in the patient anatomy or around a tight angle in an endoscope? no.10.Was the device flushed through both flushing ports before the procedure, as per ifu? yes.11.Details of the wire guide used (name, diameter, hydrophyllic)? acro-35-450.Cook acro-35-450.12.What was the target location for the stent? ampulla.13.Was the red safety lock removed before inserting the delivery system? no.14.Was the red safety lock removed before stent deployment? yes.15.Was the patient's anatomy tortuous? no.16.Did the patient exhibit altered anatomy? no.17.If yes, please specify the type of altered anatomy:.18.Did the patient have any pre-existing conditions? unknown.19.If yes, please state the specific condition(s):.20.Was resistance encountered when advancing the wire guide to the target location? yes.21.If yes, how did the physician deal with this resistance? ptcd place wire guide ptcd.22.Was resistance encountered when advancing the delivery system to the target location? no.23.If yes, how did the physician deal with this resistance? 24.Was there resistance felt passing the delivery system through the stricture? no.25.Was any damage noted on the wire guide before, during or after the procedure? no.26.Did the tip of the delivery system cross the target location? yes.27.Was the handle pulled toward the hub during deployment? no.28.Was the delivery system pushed during deployment? no.29.Was the stent being placed through the side wall of a previously placed stent? no.30.Was the stent deployed smoothly / without resistance? yes.31.Was the stent fully deployed before removing the delivery system from the patient? no.32.Did any part of the product snag/get caught on the stent when removing the delivery system? no.33.Was post-dilation performed after the placement of the stent? no.34.Did the patient require any additional procedures as a result of this event? yes.35.If yes, what intervention was required? plan to place additional stent.36.Was the secondary intervention performed during the same procedure as the device failure or was it scheduled for another day? [n/a, same procedure, another day] another day.37.Were any other defects (other than the complaint issue) observed on the delivery system prior to return? no.38.If yes, please specify what other defect(s) were observed: _______.

Brand Name
ZILVER 635 BILIARY SELF EXPANDING METAL STENT
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key11100038
Report Number3001845648-2020-00991
Device Sequence Number14360166
Product Code FGE
UDI-Device Identifier10827002506210
UDI-Public(01)10827002506210(17)210223(10)C1456705
Combination Product (Y/N)N
Initial Reporter CountryCN
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 05/21/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/23/2021
Device Model NumberG50621
Device Catalogue NumberZILBS-635-10-6
Device Lot NumberC1456705
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date12/02/2020
Event Location Hospital
Initial Date Received by Manufacturer 12/07/2020
Supplement Date Received by Manufacturer12/07/2020
12/07/2020
12/07/2020
12/07/2020
Initial Report FDA Received Date12/31/2020
Supplement Report FDA Received Date01/29/2021
02/26/2021
04/23/2021
06/18/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age83 YR